For a few years I've been battling clinical depression and my whole life I've had anxietal and emotional episodes. I have been generally healthy my whole life. However, in 7th grade I began having problems exercising and being active. If I accelerated my heart rate to a certain, seemingly mild, point I would get horrible chest pains accompanied by dizziness, shortness of breath and sometimes nausea. My doctor said it was anxiety and prescribed an albuterol inhaler for before I exercise, and it worked well enough for a while. But as I began with my depression, it got worse to where I would get so anxious about school I couldn't get out of bed for my chest pain and nausea. In 9th grade I was institutionalized for a short period and put on a low dose of lamectal. Since then I have switched to 25mg of Zoloft and 300mg of trileptal (for a mood disorder NOS). Not long after starting the meds my doctor developed a suspicion that I had formed a late-developing heart murmur. I am now 16 years old (female) and have been increasingly frequently experiencing heart palpitations similar to my mother (who is 40 and on Cymbalta) when she misses a day of her meds. They labeled hers as PVCs so we think ya the same thing. I've read some studies that show connections between antidepressants and PVCs, but what I want to know is: if in fact I do have a heart murmur, is it still safe to stay on the medication? I'm pretty unstable without it, and if I need to stop I'd like to know some alternatives? Please and thanks!
Hello! Let me say that I'm so very sorry for what you're going through. I have been battling severe anxiety for several years now, and it has wreaked more havoc on my heart than I can say. I've had skipped beats, extra beats, and an extremely rapid heart rate that I was certain was going to be the end of me. However, I'm still here, and plan to be for quite some time. I'd be willing to bet that you will be too. Although it may feel like it, panic is very rarely listed as a cause of death or even a cause of lasting illness.
For that reason, I'd be very surprised if your anxiety had caused you to develop a heart murmur. As far as I know, heart murmurs are usually present at birth, or develop due to some sort of physiological problem rather than a mental disturbance. That being said, there is a small possibility that the issues you are experiencing with your heart are, in fact, due to a physical defect. This is why you should have an EKG done to find out the truth, and possibly a 24-hour Holter monitor as well. These tests will keep track of the activity of your heart in order to find out if anything is physically wrong. You may need an ultrasound as well to ensure that your heart is structurally healthy. I'm surprised your doctor didn't order these tests immediately, even with the slightest suspicion that something was amiss. Either way, if you have these tests done and they show your heart is fine, then the only thing you need to do is continue working on your anxiety. Keep taking your medication, and combine it with some mental exercises, such as meditation or breathing techniques. Talk to a therapist if you can. Oh, and you're absolutely right to give up caffeine. Some of my worst panic attacks have occurred immediately following caffeine intake.
Anxiety takes time and effort to conquer, but you'll be a stronger person for it, and you'll appreciate life that much more once you do get these feelings in check. So, talk to your doctor, make sure nothing is physically wrong, and if you're all clear, then look inwards to your mind for the cure. Good luck: I'll be thinking of you!
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.
We're in the process of updating our system during which our trackers and health tools will not be available. We are doing our best to finish this update quickly. They should become available by 6:00 p.m. PST